Amerlon Enriquez MD, M. Kapoor MD--Memorial Sloan Kettering Cancer Center, New York, NY USA
Introduction: PNH is first described by William Gull in 1866 and is characterized by paroxysms of intravascular hemolysis and venous thrombosis. HIT is a relatively new disease first described by Weisman and Tobin in 1958 and is a common cause of immunologically mediated drug induced thrombocytopenia with a significant subset having thrombosis. We present the first reported case of PNH with associated HIT.
Case Presentation: Patient is a 31 y/o black woman who presented with hemoglobinuria and anemia. After extensive work-up, she was diagnosed with Paroxysmal Nocturnal Hemoglobinuria with flow cytometry that showed PNH III 20% and PNH II 4% in the red cells, and PNH phenotype in 90% of granulocytes. She was initially given steroids, which was tapered off and continued on aspirin and folate. A few months later she developed nausea, vomiting, and increasing abdominal girth over a few days. Pertinent findings include jaundice, distended abdomen with decreased bowel sounds and ascites. Significant tabs include Hgb 7, Hct 24, platelets 22, BUN 14, creatinine 1.3, total bilirubin 4.4, SGOT 214, alkaline phosphatase 214, and LDH 3670. Imaging studies of the abdomen, which includes ultrasound, CT scan, and MRI, showed Budd Chiari syndrome with thrombosis within inferior vena cava, main portal vein extending into the left portal vein and superior mesenteric vein, and thrombosis of all 3 hepatic veins. She was given alteplase (TPA) at 0.75 mg/kg infused over 24 hours and heparin IV infusion post TPA. She received a second dose of TPA at 0.75 mg/kg and a third dose at 1 mg/kg as follow-up imaging studies did not show significant change in her intraabdominal thrombosis. The third course of TPA however was not completed (received 65% of the dose), due to expansile hematoma in the right wrist from an arterial stick. Heparin was continued.
Two days later, patient had a change in mental status and MRI of the head showed thrombosis of the superior sagittal, right transverse and sigmoid sinuses and proximal right jugular vein and an abdominal ultrasound also showed progression of thrombosis in the main portal vein. She was given another dose of TPA at 0.8 mg/kg. The patient was then diagnosed with HIT with platelets decreasing to as low as 42000, with a positive HIT antibody. Heparin was discontinued and hirudin was initiated. A day after the last TPA infusion, a repeat MRI of the abdomen showed resolution of thrombus in the IVC, right hepatic vein and superior mesenteric, vein. During the course of the day however, the patient complained of headaches and noted to have increasing lethargy. Head CT showed bilateral subdural hematoma, left larger than right, with marked subfalcine and transtentorial herniation. Due to increasing lethargy patient was intubated and the left subdural hematoma was evacuated via burr hole. The patient's mental status improved and was later on extubated. Hirudin was subsequently restarted. Repeat imaging studies documented improvement in the intraabdominal thrombosis, however there was progression of cerebral venous thrombosis with worsening mental status. The patient was transferred to another institution for possible interventional thrombolysis of dural sinus thrombosis where she expired after a few days.
Discussion: More than half the patients with PNH tend to have thrombosis of the hepatic, portal, splenic, cerebral and other veins. The recommended therapy in such eases is anticoagulation with heparin and use of thrombolytics. Heparinoids are recommended in cases where heparin cannot be used. Patients with HIT can have arterial thrombosis but are more commonly associated with venous thrombosis. We present a case of PNH who was given repeated doses of TPA for Budd Chiari syndrome. Between TPA infusions she was anticoagulated with heparin till she developed HIT at which point hirudin was used. Even though the hepatic venous thrombosis improved her disease progressed and she developed cerebral venous thrombosis and expired. It is unclear from the case whether progression of the disease is from PNH itself, or failure of thrombolytics/anticoagulants, or if there was an associated component of HIT associated thrombosis along with PNH. Addition of glycoprotein IIb/IIIa inhibitor to hirudin was deferred due to increased bleeding tendency in a patient who already had subdural hematomas.
Conclusion: PNH associated with HIT can run a more complicated and persistent course and requires early initiation of hirudin. We are not sure whether a trial of Glycoprotein IIb/IIIa inhibitors could have altered the course.
COPYRIGHT 2000 American College of Chest Physicians
COPYRIGHT 2001 Gale Group